Montana, 2021

Damaging Winds in Montana, May 7, 2021

May 7, 2021 · NWS TFX · 2 events in 1 county or zone

A vigorous Pacific trough and attendant cold front brought a round of convective precipitation to much of Central and Southwest MT on Friday May, 7, 2021. Mid- level lapse rates exceeded 7 degrees C/km during the afternoon as effective shear briefly approached 50 kts and precipitable water values peaked at around 7 tenths of an inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous Pacific trough and attendant cold front brought a round of convective precipitation to much of Central and Southwest MT on Friday May, 7, 2021. Mid- level lapse rates exceeded 7 degrees C/km during the afternoon as effective shear briefly approached 50 kts and precipitable water values peaked at around 7 tenths of an inch. These ingredients were enough for a brief period of thunderstorms with severe wind gusts in the Bozeman area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 7, 2:06 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 7, 2:06 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
306 PM MDT Fri May 7 2021

.SYNOPSIS...
Colder air will continue to move into the region tonight, as
thunderstorms diminish the evening. The rain will change to snow
overnight, especially in the mountains. Expect scattered rain and
snow showers over the region on Saturday, the snow becoming more
widespread on Saturday night over Central MT. Below normal
temperatures continue on Sunday, as the rain and snow move into
Southwest MT. It turns drier, with a slow warming trend early next
week.

&&

.DISCUSSION...
Tonight through Saturday night...Showers and thunderstorms will
continue to move from southeast to northeast through the region
this afternoon/evening behind a cold front that has moved through
the area. A few strong storms are possible over Southwest MT,
mostly south of I-90. Additionally, brief heavy rainfall could
affect the Bridger Foothill burn scar. As colder air moves into
the region after Midnight, the rain will change to snow,
especially in the mountains. On Saturday, the airmass over the
region will be cold enough that some of the precipitation will
fall as snow at all elevations, with the Havre region seeing the
lowest probability for snow. The snow becomes steadier and a bit
heavier Saturday evening/Sunday morning over Central MT. Did lower
snow levels a bit below the NBM. Thus a winter weather advisory
has been issued for this region for Saturday night into Sunday
morning.

Sunday through Monday...Expect the steadier precipitation to shift
slowly southward into Southwest MT on Sunday. Again the
precipitation should be mostly snow in the morning, with a mix of
rain/snow/isolated thunderstorms in the afternoon. Did lower snow
levels a bit below NBM. On Monday, drier air starts to move into
the region, as precipitation generally diminishes and temperatures
start to warm a bit.

Tuesday through Friday...Overall not much precipitation is
expected from Tuesday through Thursday...as weak upper level
ridging develops over the region. By Friday the forecast models
begin to differ quite a bit, thus confidence in the forecast
towards next weekend is low at this time. Overall, the NBM blend
looks on track for much of this time period. Brusda

&&

.AVIATION...
300 PM MDT Fri May 7 2021 (08/00Z TAF period)

Thunderstorms will diminish this evening, as rain slowly changes
over to snow after Midnight, especially in the mountains. Expect
low ceilings this evening, along with short periods of moderate
rainfall. Scattered rain/snow showers continue on Saturday, with
the precipitation becoming more widespread and steadier towards
Saturday evening over Central MT. Mountains/passes will be
obscured through the period. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...
A flash flood watch has been issued for the Bridger Foothills burn
scar area. The best chance for any flash flooding to occur in this
region will be from late this afternoon through early evening.
Rainfall rates could approach 1/2 inch per hour at times. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  35  48  29  45 / 100  60  80  80
CTB  34  46  29  44 /  20  80  90  70
HLN  36  51  35  50 /  70  30  50  60
BZN  32  49  30  49 /  90  40  40  50
WYS  25  43  20  46 /  80  40  20  40
DLN  28  47  27  48 /  60  20  10  40
HVR  38  47  32  46 / 100  80  80  60
LWT  34  45  29  44 / 100  60  70  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM Saturday to noon MDT Sunday
Cascade...Judith Basin...Meagher.

Flash Flood Watch until midnight MDT tonight for the Bridger
Foothill burn scar area.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 7, 1:32 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Fri May 7 2021

MTZ008-015-052-055-072200-
Madison-Beaverhead-Jefferson-Gallatin-
232 PM MDT Fri May 7 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD...
JEFFERSON AND GALLATIN COUNTIES...

At 230 PM MDT, radar indicated an area of thunderstorms over
Beaverhead, Madison, Gallatin, and Jefferson Counties. These storms
are moving to the northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4575 11392 4593 11350 4576 11339 4588 11310
      4563 11270 4575 11219 4623 11259 4652 11215
      4637 11178 4584 11165 4619 11134 4620 11080
      4619 11079 4505 11115 4449 11110 4475 11139
      4454 11151 4443 11298 4477 11313 4490 11348
TIME...MOT...LOC 2028Z 222DEG 37KT 4572 11305 4510 11191

mpj

The radar

The Great Falls radar (KTFX), 188 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
May 7, 3:16 PM MST
Where
Gallatin County, (Bzn)gallatin Fld Bo
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.150

KBZN measured a 50 kt (58 mph) thunderstorm wind gust.

Thunderstorm Wind, Gallatin

When
May 7, 3:20 PM MST
Where
Gallatin County, Bozeman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.680, -111.030

Numerous trees down in city of Bozeman. Tress also fell on and damaged vehicles. Some fences also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963381, 963383.